When Prednisone Complications Become Real

When Prednisone Complications Become Real
I knew it would happen at some point, of course. I’ve been on prednisone almost nonstop for about five years. Right now, I’m on 20 milligrams a day; it’s not a high dose, but not a low one, either. In the past few weeks, I’ve hovered between 10 and 20 milligrams, unable to sustain my

Knowledge is power when living with IBD.

Get access to the web’s leading IBD news & insights for as little as 16¢/day.
Subscribe or to access all post and page content.

4 comments

  1. Lisa Marie says:

    I’m so sorry you’re having to deal with the complications that surround when you take prednisone. (Or any other steroid). I’ve been on prednisone for the past 14 years now and am unable to get off as well. I too developed steroid cataracts and at the age of 20, so I completely understand. Did the optometrist explain why it affects your vision more than typical cataracts that form from old age? It’s because of how thick it is and the location. Mine weren’t huge, but those types develop in the very middle of the eye. That’s why it affects the vision so much and so quickly. When are you scheduled to have them removed? I’m sure you’ll do great! You’re night that 20mg isn’t a high dose but it’s certainly not a low dose either. You GI doctor needs to find a way to get you off it, or at least a lower dose! There are more complications that can occurs with steroids that are pretty serious. You should definitely keep up with those bone scans! I know it doesn’t seem like a serious matter but I can be. I never knew about this effect but after being on higher doses of steroids for a prolonged period of time your joints can develop Avascular Necrosis. It a disease of the joints that stops the blood flow to the joint, the bone marrow dies and then collapses. This results in needing the joint to be replaced. My first was my right hip when I was 24. As of today, I am 32 and have had both hips and both shoulders replaced because of the disease I developed because of steroids. That’s a side effect no doctors ever told me about. I’m betting you never knew too? The main symptom you will notice is a deep pain in a major joint that’s not from any sort of injury or anything. If you do start hurting, get it checked out asap because the longer the disease sets in, the harder it will be to replace. This is more common than you’d think. I hope that one day you are able to get off the steroids and that your IBD calms down. Keep going strong!

    • margreet Luttik says:

      O, dear. I am 66 and for Some months ago i have My new eyes, as I call it, sorry for My english, I am a dutch gril with u.c. My cataract was also Because of prednison during 30 years. Please go as soon as possible to a good specialist.
      One that understand that you can’t wait a year of so. You Will have problems in the traffic, problems with Reading ect. Some specialists want to wait until the cataract is very bad. Others will inplant Your new lenses as soon as possible Because they do not believe in waiting. Look for the second. Do not wait! I am so happy with My new eyes!
      The world is very new and fresh now. Love from Holland!

  2. Andrea Richards says:

    I know your concerns. I was on high/low doses of prednisone in my 20s and 30s. First cataract surgery at 35 then second at 45. Broke my foot then tailbone in 30s. That’s when we stopped prednisone. Intestinal resection after blockage removed much of disease in my early 50s.
    Compared to many I feel okay most days

  3. Debbie says:

    I’m developing the same right now. No idea how long until they can be removed. But it’s making driving at night very difficult — light from oncoming cars is playing havoc with my ability to see. I figure with all that Crohn’s puts me through, the eye surgery and recovery is comparatively minor. I’ve seen much older folks go through very little disturbance with this surgery. YMMV, though. Be well!

Leave a Comment

Your email address will not be published. Required fields are marked *